Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Gaylord, MI

June 24, 1998Arenac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1998, 6:47 PM EDT for Arenac County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 6:47 PM EDT (22:47 UTC)
Expired
Jun 24, 1998, 7:50 PM EDT
In force
63 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Arenac County, MI

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:10 PM EDTHail 1Alger, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 242248 RRA
SVRAPN
MIC011-242350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
647 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARENAC COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 750 PM EDT

* AT 645 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF ALGER MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  ALGER BY 714 PM EDT
  STERLING BY 720 PM EDT
  STANDISH BY 722 PM EDT

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

CAMPBELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:50 PM EDT, 20 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 9:50 PM EDT, 20 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EDT TUE JUN 23 1998

SFC ANALYSIS THIS EVENING FEATURED HIGH PRESSURE OVR NRN MI.
A STATIONARY FRONT EXTENDED FROM NRN OHIO... W INTO THE CENTRAL PLAINS.
FCST QUESTION OVERNIGHT WL BE MCS DEVELOPMENT AND ITS SUBSEQUENT
PROPAGATION. IR STLT LOOP SHOWED CONVECTION FIRING ACRS SRN MN... NW
IA... AND ERN NB... IN ASSOCIATION WITH BEST 850 MB INFLOW AND THETA-E
RIDGE AXIS. 12Z MODEL RUNS ARE FORECASTING HIGHER THETA-E VALUES INTO
THE WRN LAKES BY 12Z WED... AS 850 MB LO LVL JET TURNS NE OVERNIGHT.
DISSIPATING CONVECTION SHOULD ENTER WRN MI AFT 08Z... GIVEN EXPECTED
STORM SPEED. MOST ACTIVE CONVECTION SHOULD AFFECT NRN IA AND SRN WI...
GIVEN LOCATION OF ONGOING CONVECTION... THE ORIENTATION OF THE 300/850
MB THICKNESS PATTERN... AND PROGGED 850 MB THETA-E. THIS SUGGESTS THAT
NW LWR WOULD BE ON NRN FRINGE OF COMPLEX... WITH ONLY SHOWERS POSSIBLE.
GOING FCST HANDLES THIS SCENARIO WELL. FCST CHANGES WL BE MINOR.

SMITH

In the hours before

Special weather statement, Jun 24, 2:47 PM EDT, 4 hours before
MIZ008-015>036-041-042-250200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
247 PM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN LOWER AND EASTERN
UPPER MICHIGAN THIS AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE MAY
BECOME SEVERE IN NORTHERN LOWER MICHIGAN THIS AFTERNOON ALONG AND SOUTH
OF M-72.

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP AGAIN OVERNIGHT ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. THERE IS THE POTENTIAL THAT A FEW OF
THESE STORMS MAY REACH SEVERE LIMITS AS WELL.

A LINE OF THUNDERSTORMS ALONG AND WEST OF I-75 AND MAINLY NORTH OF M-55
AT 145 PM WILL MOVE EAST AROUND 30 MPH...WITH MORE THUNDERSTORMS
EXPECTED TO DEVELOP ON THE SOUTHERN FLANK OF THE LINE (ALONG AND SOUTH
OF M-55) BETWEEN 3 AND 5 PM. THE LINE OF THUNDERSTORMS IS EXPECTED TO
REACH THE LAKE HURON SHORELINE BETWEEN 5 AND 6 PM.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH ASSOCIATED WITH SQUALL
LINES. HAIL UP 3/4 INCH IN DIAMETER WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADION
STATION...OR THE INTERNET FOR THE LATEST INFORMATION REGARDING THE
THREAT OF SEVERE WEATHER ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. ON THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE
LETTERS.

HURLEY
Special weather statement, Jun 24, 3:08 PM EDT, 3 hours 39 minutes before
MIZ025>036-041-042-250205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 9 PM FOR THE FOLLOWING LOCATIONS IN NORTHERN
LOWER MICHIGAN:

   ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA
   ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON
   ...OGEMAW... IOSCO... GLADWIN... ARENAC

AT 3 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF INTENSIFYING THUNDERSTORMS EXTENDING FROM THE GAYLORD AREA
SOUTHWEST TO SOUTH OF KALKASKA. THIS LINE WAS MOVING EAST AT 30 MPH
AND IS EXPECTED TO EXPAND SOUTHWARD AS IT DOES SO. THUNDERSTORMS WILL
REACH M-33 AND I-75 SOUTH OF M-55 BY 4 PM...THEN CONTINUE EAST AND
MOVE OFFSHORE LAKE HURON BETWEEN 5 AND 6 PM.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70
MPH...ALONG WITH HAIL UP TO ONE INCH IN DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

HURLEY
Special weather statement, Jun 24, 3:08 PM EDT, 3 hours 39 minutes before
MIZ025>036-041-042-250205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
308 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 9 PM FOR THE FOLLOWING LOCATIONS IN NORTHERN
LOWER MICHIGAN:

   ...BENZIE... GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA
   ...ALCONA... MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON
   ...OGEMAW... IOSCO... GLADWIN... ARENAC

AT 3 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF INTENSIFYING THUNDERSTORMS EXTENDING FROM THE GAYLORD AREA
SOUTHWEST TO SOUTH OF KALKASKA. THIS LINE WAS MOVING EAST AT 30 MPH
AND IS EXPECTED TO EXPAND SOUTHWARD AS IT DOES SO. THUNDERSTORMS WILL
REACH M-33 AND I-75 SOUTH OF M-55 BY 4 PM...THEN CONTINUE EAST AND
MOVE OFFSHORE LAKE HURON BETWEEN 5 AND 6 PM.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70
MPH...ALONG WITH HAIL UP TO ONE INCH IN DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

HURLEY
Local storm report, Jun 24, 5:54 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT WED JUN 24 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    2 SW RHODES               MI   1.75 INCH HAIL
06/24/98   GLADWIN                        GOLFBALL SIZED HAIL
                                          REPORTED AT ESTEY

0551 PM    STANDISH                  MI   1.75 INCH HAIL
06/24/98   ARENAC                         GOLF BALL SIZED HAIL
                                          REPORTED AT STANDISH
Special weather statement, Jun 24, 6:47 PM EDT, 0 minutes before
MIZ025>036-041-042-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
647 PM EDT WED JUN 24 1998

...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 900 PM FOR
NORTHERN LOWER MICHIGAN COUNTIES ALONG AND SOUTH OF M-72...

INCLUDED IN THE WATCH AREA ARE THE COMMUNITIES OF TRAVERSE
CITY...HOUGHTON LAKE...AND TAWAS CITY...AND STANDISH.

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS SOUTHEAST OF A
CLARE TO TAWAS CITY LINE. THESE STORMS WERE MOVING EAST AROUND 30 MPH
AND WILL AFFECT THE STANDISH AND STERLING AREAS IN EAST CENTRAL LOWER
MICHIGAN BETWEEN 7 AND 730 AM. LARGE HAIL...UP TO 2 INCHES IN
DIAMETER...WILL BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS. 60
MPH WIND GUSTS ARE ALSO POSSIBLE.

NO THUNDERSTORM ACTIVITY WAS NOTED AS OF 645 PM IN NORTHWEST LOWER
MICHIGAN. HOWEVER...RE-DEVELOPMENT REMAINS POSSIBLE THROUGH SUNSET.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

HURLEY
Special weather statement, Jun 24, 6:47 PM EDT, 0 minutes before
MIZ025>036-041-042-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
647 PM EDT WED JUN 24 1998

...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 900 PM FOR
NORTHERN LOWER MICHIGAN COUNTIES ALONG AND SOUTH OF M-72...

INCLUDED IN THE WATCH AREA ARE THE COMMUNITIES OF TRAVERSE
CITY...HOUGHTON LAKE...AND TAWAS CITY...AND STANDISH.

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS SOUTHEAST OF A
CLARE TO TAWAS CITY LINE. THESE STORMS WERE MOVING EAST AROUND 30 MPH
AND WILL AFFECT THE STANDISH AND STERLING AREAS IN EAST CENTRAL LOWER
MICHIGAN BETWEEN 7 AND 730 AM. LARGE HAIL...UP TO 2 INCHES IN
DIAMETER...WILL BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS. 60
MPH WIND GUSTS ARE ALSO POSSIBLE.

NO THUNDERSTORM ACTIVITY WAS NOTED AS OF 645 PM IN NORTHWEST LOWER
MICHIGAN. HOWEVER...RE-DEVELOPMENT REMAINS POSSIBLE THROUGH SUNSET.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:55 PM EDTSevere Thunderstorm WarningAPXCrawford, Otsego45 min
Jun 24, 5:02 PM EDTSevere Thunderstorm WarningAPXGladwin63 min
Jun 24, 5:38 PM EDTSevere Thunderstorm WarningAPXArenac47 min
Jun 24, 6:18 PM EDTSevere Thunderstorm WarningAPXGladwin57 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.